Pharmacokinetics and Pharmacodynamics

Pharmacokinetics and Pharmacodynamics

NURS 6521 Week 1 Discussion Post

Pharmacokinetics and Pharmacodynamics

The advanced practice nurse (APN) needs to understand the pharmacokinetics and pharmacodynamics of medications. Pharmacokinetics is the study of how a drug moves through the body, whereas pharmacodynamics is the study how a drug affects the body (Rosenthal & Burchum, 2018). According to Le (2019), the pharmacokinetics of a medication is dependent on patient factors (sex, age, genetics, and renal function) as well as the chemical properties of the drug. Pharmacokinetics involves the administration, distribution, metabolism, and excretion of a drug (Le, 2019). According to Farinde (2019), pharmacodynamics and pharmacokinetics together assist in describing the relationship between the dose and response of a drug. The purpose of this discussion post is to select patient case that was observed and how factors influenced the pharmacokinetics and pharmacodynamics processes. The discussion will also review the plan of care for the selected patient case.

Description of Patient Case

The patient case selected is for a 76-year-old female who was admitted for sepsis of unknown origin. The medical emergency response team was activated to evaluate patient for potential stroke and new onset confusion. The neurologist assessed the patient and ruled out a stroke, but patient was newly confused without explanation. After reviewing the chart, within twenty-four hours, the patient had received their normal medications from home, as well as two doses of vancomycin and one dose of cefepime both given intravenously. The patient had no history of confusion and did not receive any medications for sleep, pain, or sedation. The patient has a slightly elevated creatinine of 1.9 and liver function panel was slightly elevated, but it was not a great concern to team to cause encephalopathy.

Factors Affecting Pharmacokinetic and Pharmacodynamic Processes

The factors that can have an effect both the pharmacokinetics and pharmacodynamics of cefepime are the patient’s age and pathophysiological changes that occur from sepsis. According to (Isitan, Ferree, & Hohler, 2017), cefepime is a fourth-generation cephalosporin antibiotic also known as a beta-lactams and is used treat broad spectrum of organisms. Cephalosporins are known to be nephrotoxic due to drug concentrations being high intracellularly (Oliveira, Chaterjee, & Burns, 2016). The time a patient develops encephalopathy is between one and ten days after starting a cephalosporin so clinicians to should be aware of the toxic effects of cephalosporins especially if the patient has known renal failure (Oliveira et al., 2016). The patient is 76 years old and kidney function is impaired delaying the metabolism and elimination of cefepime causing her confusion. The patient also had slightly elevated liver function tests which inhibits the ability to metabolize and excrete cefepime as well. Clinicians should be paying attention to the dosing of cephalosporins in relation to a patient’s kidney and liver function as well as age and have a suspicion of neurotoxicity if patient presents with new confusion (Isitan et al., 2017).

Personalized Plan of Care

The plan of care developed for this patient would be to immediately stop cephalosporin therapy. According to Oliveira et al. (2016), withholding cephalosporin treatment when neurotoxicity is discovered usually treats the condition immediately but if cases are much worse hemodialysis may need to be initiated. The patient’s labs should be monitored for worsening renal and liver dysfunction. For patients at high risk of developing neurotoxicity from exposure to cephalosporin, should be evaluated and given alternative antibiotics (Payne et al., 2017). Interruption in drug therapy can often resolve the adverse reaction of confusion but can take up to five days to improvements (Payne et al., 2017). From a nursing perspective, the focus would be on ensuring the patient is safe and comfortable and the family has an understanding of the circumstances.

References

Farinde, A. (2019). Overview of pharmacodynamics. Merck Manual. Retrieved from https://www.merckmanuals.com/professional/clinical-pharmacology/pharmacodynamics/overview-of-pharmacodynamics.

Isitan, C., Ferree, A., & Hohler, A. D. (2017). Cefepime induced neurotoxicity: A case series and review of the literature. Eneurologicalsci8, 40-43. Retrieved from https://doi-org.ezp.waldenulibrary.org/10.1016/j.ensci.2017.08.001.

Le, J. (2019). Overview of pharmacokinetics. Merck Manual. Retrieved from https://www.merckmanuals.com/professional/clinical-pharmacology/pharmacokinetics/overview-of-pharmacokinetics.

Oliveira, B., Chaterjee, S., & Burns, A. (2016). Lesson of the month 2: An easily missed cause of confusion. Clinical Medicine16(5), 491-493. Retrieved from https://search-ebscohost-com.ezp.waldenulibrary.org/login.aspx?direct=true&db=edswsc&AN=000385339100021&site=eds-live&scope=site.

Payne, L. E., Gagnon, D. J., Riker, R. R., Seder, D. B., Glisic, E. K., Morris, J. G., & Fraser, G. L. (2017). Cefepime-induced neurotoxicity: A systematic review. Critical Care21(1), 1-8. Retrieved from https://doi-org.ezp.waldenulibrary.org/10.1186/s13054-017-1856-1

Rosenthal, L. D., & Burchum, J. R. (2018). Lehne’s pharmacotherapeutics for advanced practice providers. St. Louis, MO: Elsevier.

 
Looking for a similar assignment? Get help from our qualified nursing experts!